Fluoroquinolone use linked to retinal detachment

Share this article:
Fluoroquinolone Use Linked to Retinal Detachment
Fluoroquinolone Use Linked to Retinal Detachment

HealthDay News -- Risk for retinal detachment was found to be higher among patients using oral fluoroquinolone antibiotics, although the absolute risk is small, data from a case-control study indicate.

Patients with a current prescription for a fluoroquinolone who visited an ophthalmologist during the eight-year study period were 4.5 times more likely to have a retinal detachment (rate ratio=4.50, 95% CI: 3.56-5.70) than those not taking the antibiotics, Mahyar Etminan, PharmD, of the Child and Family REsearch Institute at the University of British Columbia in Vancouver, Canada reported in the Journal of the American Medical Association.

The nested case-control study involved 989,591 patients who had visited an ophthalmologist between January 2000 and December 2007. The researchers used physician codes for retinal detachment accompanied by a procedure code for retinal repair surgery within 14 days and identified 4,384 cases. They selected 10 controls for each case matched by age, month and year of cohort entry, for a total of 43,840 controls.

Current fluoroquinolone use, but not recent or past use, were associated with a greater risk of retinal detachment after adjusting for sex, previous history of cataract surgery, myopia, diabetes, and the number of visits to an ophthalmologist in the prior year, the researchers found.

Despite the increased rate ratio of retinal detachment in those taking antibiotics, the overall absolute risk was low -- 3.6% in current users vs. 0.6% in nonusers, and the number needed to harm was 2,500.

The oral fluoroquinolone most commonly associated with retinal detachment was ciprofloxacin (82.7%), followed by levofloxacin (7.2%) and norfloxacin (4.9%). The most frequent indications for use of the antibiotics were respiratory and genitourinary tract infections. The average time from the first prescription to the first event was 4.8 days.

The researchers found no association between retinal detachment and use of β-lactam antibiotics or short-acting β-agonists.

Study limitations included inability to determine whether patients were actually taking prescribed drugs, inability to control for ocular trauma (the leading cause of retinal detachment), and the uncertain generalizability of the findings to the general population.

Etminan M et al. JAMA 2012; 307: 1414-1419.

Loading links....

Sign Up for Free e-newsletters